Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 164, NWS Pueblo, CO

August 6, 2004Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 6, 2004, 3:41 PM MDT for Pueblo County, Colorado. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 3:41 PM MDT (21:41 UTC)
Expired
Aug 6, 2004, 5:15 PM MDT
In force
94 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 33 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 062141
SVRPUB
COC101-062315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
340 PM MDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO
  THIS INCLUDES THE CITY OF PUEBLO

* UNTIL 515 PM MDT.

* AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES NORTHEAST OF PUEBLO...AND MOVING
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER PUEBLO THROUGH 400 PM MDT.
  NEAR AVONDALE BY 400 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3844 10458 3829 10470 3811 10441 3827 10425

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:15 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 6, 2:15 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT FRI AUG 6 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

PCPN CHANCES ARE THE MAIN CONCERN.  WITH THE LACK OF A SIGNIFICANT
SHRTWV TODAY...SHOWERS AND THUNDERSTORMS HAVE BEEN A LITTLE SLOWER
TO DEVELOP AND NOT AS WIDESPREAD.  HOWEVER THERE IS STILL QUITE A BIT
OF MSTR OVR THE AREA AND WITH THE HEATING SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVR THE MTS AND SPREAD OVR THE LOWER
ELEVATIONS. THE LOW LVL FLOW ADJACENT TO THE SE MTS IS NOT ALL THAT
STRONG AND UPSLOPE AS IT WAS YESTERDAY.  ALL THIS LEADS ME TO BELIEVE
THAT THE THREAT FOR SIGNIFICANT RAINFALL IS NOT AS BAD AS IT WAS ON
THU. HOWEVER WITH THE HEAVY RAIN THAT FALL OVR THE PAST COUPLE DAYS
OVR WRN LAS ANIMAS COUNTY...EL PASO COUNTY...AND THE HAYMAN BURN
SCAR...WILL HAVE TO WATCH THESE AREAS CAREFULLY FOR FLASH FLOODING IF
HEAVY RAIN DEVELOPS.

MOST OF THE SHOWERS/TSTM ACTIVITY SHOULD END BY MIDNIGHT.  HOWEVER A
SHRTWV THAT IS CURRENTLY OVR AZ AND WORKING ITS WAY NORTHEASTWARD...
COULD COULD SOME LATE NIGHT ACTIVITY OVR THE SW MTS...SO WL ADD IN
SOME ISOLD POPS.

TONIGHT AND SATURDAY THE UPR RIDGE WL BE SLOWLY PROGRESSING
WESTWARD.  AS THIS HAPPENS WE START TO GET SLIGHTLY DRIER AIR OVR THE
AREA WITH PRECIPITABLE WATER (PW) VALUES FALLING FROM ABOUT .75 TO
1.4 INCHES THIS EVENING...TO .5-1.0 SATURDAY AFTERNOON.  SAT A
STRONG SHRTWV WL BE MOVING ACRS NRN MT...WITH POSSIBLY A WEAKER
SHRTWV OVR NM.  EVEN WITH LESS MSTR OVR THE AREA SAT...ENOUGH
RESIDUAL MSTR WL BE AVAILABLE TO COMBINE WITH DAYTIME HEATING FOR
ANOTHER ROUND OF AFTERNOON AND EVENING SHOWERS/TSTMS.  WL KEEP SCT
POPS OVR THE HYR TERRAIN AND ISOLD OVR THE LOWER ELEVATIONS.  WL
ONLY MAKE SOME MINOR TWEAKS TO SOME MAX TEMPS.

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

FLOW TRANSITIONS FROM WEST TO NORTHWEST AS RIDGE POPS UP SOME OVER
THE INTERMOUNTAIN REGION...AND SHORTWAVE MOVES THROUGH THE
NORTHERN PLAINS ON THE WESTERN SIDE OF THE UPPER TROUGH IN THE
EASTERN U.S. HAVE KEPT SCATTERED TO ISOLATED POPS IN SATURDAY
EVENING...AND LINGERING IN THE FAR EASTERN PLAINS OVERNIGHT.  FRONT
SCHEDULED TO PUSH THROUGH THE EASTERN PLAINS SUNDAY...WITH A LITTLE
COOLER AIR BEHIND IT.  WILL LIKELY ONLY AFFECT THE PLAINS.  SOME CAPE
AVAILABLE OVER THE PLAINS DURING SUNDAY AFTERNOON...AND WILL LIKELY
SEE MT CONVECTION AS WELL.  RESULT IS A CONTINUING OF THE 20 POPS FOR
THE CWFA THROUGH THE EVENING.

MONDAY...MODELS HAVE COOLER AIR PUSHING INTO THE EASTERN PLAINS...
WITH MID LEVEL TEMPERATURES IN THE 8 TO 10 C RANGE...SO LOWERED
MAXIMUM TEMPERATURES EVEN FURTHER...AND PUT SCATTERED POPS IN MONDAY
AFTERNOON AND EVENING IN THE PLAINS.

TUESDAY AND WEDNESDAY...ATMOSPHERE BECOME MORE BAROCLINIC IN THE
EASTERN HALF OF THE AREA...SO NORTHWEST FLOW ALOFT PICKS UP.  HAVE
ISOLATED POPS IN BOTH DAYS FOR THE ENTIRE CWFA...AND THREATS WILL BE
MORE HAIL AND WINDS THAN FLOODING...WITH DEVELOPING
CONVECTION.

THURSDAY AND FRIDAY...UPPER RIDGE FORECAST TO MOVE TOWARD COLORADO
AGAIN FROM THE WEST...BUT WITH SOME MOISTURE...KEPT ISOLATED POPS
FOR AFTERNOONS AND EVENINGS ALL AREAS.  TEMPERATURES SHOULD REBOUND
SOME FROM COOL READINGS OF EARLY WEEK...AS MID LEVEL TEMPERATURES
BUMP UP TO 9C TO 13C OVER THE AREA. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 6, 7:00 AM MDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT FRI AUG 6 2004

COZ058>089-093>099-071400-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS AROUND NOON...THEN MOVE OFF INTO THE ADJACENT PLAINS
AFTER 200 PM.  THE MAIN THREAT FROM THUNDERSTORMS TODAY WILL BE
LOCALLY HEAVY RAIN...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...
DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 45 MPH.
HOWEVER...ONE OR TWO STORMS ACROSS THE SOUTHEAST MOUNTAINS AND
ADJACENT PLAINS MAY BRIEFLY BECOME SEVERE...PRODUCING HAIL UP TO 1
INCH IN DIAMETER. LOCALLY HEAVY RAIN ASSOCIATED WITH THE
STRONGER STORMS COULD CAUSE RUNOFF PROBLEMS AND LOCALIZED FLASH
FLOODING...ESPECIALLY IN RUNOFF SUSCEPTIBLE AREAS SUCH AS
THE BURN SCARS AND URBAN AREAS...OR IN AREAS WHERE THE GROUND IS
ALREADY SATURATED FROM PREVIOUS HEAVY RAINS. HOWEVER...DRIER AIR
MOVING INTO THE REGION FROM THE WEST IS EXPECTED TO LOWER THE FLASH
FLOOD RISK TODAY...KEEPING HEAVY RAIN MORE ISOLATED IN NATURE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST COLORADO JUST
ABOUT EVERY AFTERNOON AND EVENING...ESPECIALLY TUESDAY AND
WEDNESDAY. FASTER...NORTHWEST WINDS IN THE UPPER ATMOSPHERE MAY
HELP REDUCE THE THREAT OF HEAVY RAINFALL BUT WILL INCREASE THE THREAT
FOR THUNDERSTORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:08 PM MDTFlash Flood WarningPUBLas Animas97 min
Aug 5, 6:17 PM MDTFlash Flood WarningPUBEl Paso3 hr
Aug 5, 7:28 PM MDTSevere Thunderstorm WarningPUBEl Paso47 min
Aug 5, 8:15 PM MDTSevere Thunderstorm WarningPUBEl Paso90 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.